The Nonlinear Statistics of High-Contrast Patches in Natural Images

DSpace/Manakin Repository

The Nonlinear Statistics of High-Contrast Patches in Natural Images

Citable link to this page


Title: The Nonlinear Statistics of High-Contrast Patches in Natural Images
Author: Lee, Ann B.; Pedersen, Kim S.; Mumford, David Bryant

Note: Order does not necessarily reflect citation order of authors.

Citation: Lee, Ann B., Kim S. Pedersen, and David Bryant Mumford. 2003. The nonlinear statistics of high-contrast patches in natural images. International Journal of Computer Vision 54(1-3): 83-103.
Full Text & Related Files:
Abstract: Recently, there has been a great deal of interest in modeling the non-Gaussian structures of natural images. However, despite the many advances in the direction of sparse coding and multi-resolution analysis, the full probability distribution of pixels values in a neighborhood has not yet been described. In this study, we explore the space of data points representing the values of 3 × 3 high-contrast patches from optical and 3D range images. We find that the distribution of data is extremely “sparse” with the majority of the data points concentrated in clusters and non-linear low-dimensional manifolds. Furthermore, a detailed study of probability densities allows us to systematically distinguish between images of different modalities (optical versus range), which otherwise display similar marginal distributions. Our work indicates the importance of studying the full probability distribution of natural images, not just marginals, and the need to understand the intrinsic dimensionality and nature of the data. We believe that object-like structures in the world and the sensor properties of the probing device generate observations that are concentrated along predictable shapes in state space. Our study of natural image statistics accounts for local geometries (such as edges) in natural scenes, but does not impose such strong assumptions on the data as independent components or sparse coding by linear change of bases.
Published Version: doi:10.1023/A:1023705401078
Other Sources:
Terms of Use: This article is made available under the terms and conditions applicable to Other Posted Material, as set forth at
Citable link to this page:
Downloads of this work:

Show full Dublin Core record

This item appears in the following Collection(s)


Search DASH

Advanced Search